Indian Journal of Psychological Medicine
  Home | About Us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Instructions | Contact | Advertise | Submission | Login 
Users Online: 388 
Wide layoutNarrow layoutFull screen layoutHome Print this page Email this page Small font sizeDefault font sizeIncrease font size


 
 Table of Contents    
LETTER TO EDITOR
Year : 2015  |  Volume : 37  |  Issue : 2  |  Page : 247-248  

Sustained ventricular tachycardia after electroconvulsive therapy: Can it be prevented?


1 Department of Psychiatry, JPNA Trauma Centre, All India Institute of Medical Sciences, New Delhi, India
2 Department of Anesthesia and Critical Care (Trauma Centre), JPNA Trauma Centre, All India Institute of Medical Sciences, New Delhi, India
3 Department of Critical Care Medicine, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow, Uttar Pradesh, India
4 Department of Anesthesia and Intensive Care, Post Graduate Institute of Medical Education and Research, Chandigarh, Punjab and Haryana, India

Date of Web Publication22-Apr-2015

Correspondence Address:
Dr. Sukhen Samanta
17 Dr. AN Paul Lane, Bally, Howrah - 711 201, West Bengal
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7176.155663

Rights and Permissions

How to cite this article:
Pal A, Samanta S, Samanta S, Wig J. Sustained ventricular tachycardia after electroconvulsive therapy: Can it be prevented?. Indian J Psychol Med 2015;37:247-8

How to cite this URL:
Pal A, Samanta S, Samanta S, Wig J. Sustained ventricular tachycardia after electroconvulsive therapy: Can it be prevented?. Indian J Psychol Med [serial online] 2015 [cited 2019 Nov 14];37:247-8. Available from: http://www.ijpm.info/text.asp?2015/37/2/247/155663

Sir/Madam,

Electroconvulsive therapy (ECT) is an important nonpharmacological intervention effective as treatment for patients suffering from certain severe neuropsychiatric disorders. Various cardiological side effects such as conduction abnormalities, especially asystole have been reported during or after ECT. [1] Ventricular tachycardia arising as a side effect of ECT has been seldom reported in the literature. Here we report such a case after obtaining consent from the relative.

A 28-year-old male with no known medical co-morbidity presented with psychosis on treatment with risperidone 6 mg and clonazepam (0.5 mg) with minimal response leading to him being posted for ECT. Complete hemogram, liver function tests, renal function tests, serum sodium, and serum potassium was obtained. Direct ophthalmoscopy ruled out any evidence of papilledema. The first two sittings for ECT were uneventful. The ECT of interest was the third sitting. The patient was premedicated with intravenous Glycopyrrolate 0.2 mg. The patient was preoxygenated by Bain's circuit for 5 min after attaching the basic monitors such s pulse oximeter, electrocardiograph (ECG), and noninvasive blood pressure followed by induction with intravenous thiopentone 200 mg and succinylcholine 75 mg (after inflating blood pressure cuff in the other limb). Mouth gag was applied and shock was delivered after 60 s. Immediately after shock we noticed ECG pattern resembling ventricular tachycardia (VT) [Figure 1]. Immediate attention was given to the position of chest leads considering it to be due to motion artifact during convulsion. But the ECG pattern remained similar even after 20 s of motor seizure induced by ECT The ECG electrodes were rechecked revealing proper attachments of leads. Anesthetic face mask was replaced and ventilation was restarted. As the VT persisted for more than 60 s we started chest compression. Help was sought and defibrillator was arranged. Chest compression with breathing through mask and Bain's circuit was continued in 30:2 ratio for 2 min. DC shock with 200J (biphasic) energy was applied and chest compression was restarted and continued for 2 min. The ECG of the patient still showed persisting VT after 2 min. Immediate arterial blood gas analysis showed hypokalemia (serum potassium-2.3 Meq/L). The patient was treated with IV diluted magnesium sulfate bolus followed by saline flush empirically followed by start of potassium correction. DC shock (200 J) after magnesium therapy was delivered with minimum interruption of chest compression. The ECG after 2 min revealed reversion to sinus rhythm with well palpable pulse in peripheral arteries. The patient meanwhile also started moaning and groaning. Mask ventilation was continued for few minutes. The patient became conscious and was shifted to monitored area and was administered oxygen through venturi mask.
Figure 1: Electrocardiography in monitor display ventricular tachycardia with high ventricular rate

Click here to view


The positive symptoms in psychosis (delusion, hallucinations) often contribute to the patient maintaining poor nutritional status which is associated with electrolytes imbalance. In our case investigations had suggested evidences of hypokalemia. The response to intravenous magnesium also points to probable hypomagnesemia. Both these conditions are often associated. Both pharmacokinetic and pharmacodynamic interaction has been seen between the psychotropics and serum magnesium level. Some authors have shown decrease in the erythrocyte magnesium in patients with psychosis on treatment with risperidone for 21 days. [2] Similar results were also found in patients on other antipsychotics like haloperidol or antidepressants such as sertraline and amitryptiline. Various studies have also shown the high prevalence of hypokalemia in psychiatric inpatient settings. [3] Some studies have even shown the prevalence of hypokalemia in psychiatric inpatients to be comparable to medical inpatient settings. The mechanism that was implicated was the antipsychotic usage and the presence of agitation in psychiatric patients. It was postulated that antipsychotics were found to block the potassium efflux channel and prohibit intracellular potassium from shifting into the extracellular compartment leading to hypokalemia, a phenomena that is rarely seen with clinical use of the drugs without any overdose. Agitation can stimulate an adrenergic surge, causing influx of serum potassium into cells, via the overstimulation of beta adrenergic receptors, leading to hypokalemia. Studies have also recognized decreased dietary intake of potassium to be a relatively infrequent cause of hypokalemia significant only when the daily potassium intake is less than one gram (25 mmol) [4] which usually is associated with other features of malnutrition like decreased skin fold thickness, BMI, and serum albumin levels.

In our patient the exact mechanism behind the electrolyte abnormality cannot be concluded, but all of the above-mentioned mechanisms could have been contributory. The subsequent sittings of ECT were preceded by evaluating serum electrolytes of the patient, a practice that should be routine in all the cases.

 
   References Top

1.
Tang WK, Ungvari GS. Asystole during electroconvulsive therapy: A case report. Aust N Z J Psychiatry 2001;35:382-5.  Back to cited text no. 1
    
2.
Nechifor M. Interactions between magnesiumand psychotropic drugs. Magnes Res 2008;21:97-100.  Back to cited text no. 2
    
3.
Lam MH,Chau SW, Wing YK. High prevalence of hypokalemia in acute psychiatric inpatients. Gen Hosp Psychiatry 2009;31:262-5.  Back to cited text no. 3
    
4.
Cheung KL, Kong BM, Chan EL, Ku PS. The prevalence and risk factors of protein-energy malnutrition in three different institutions for elderly Chinese in Hong Kong. J HK Geriatr Soc 2000;10:5-9.  Back to cited text no. 4
    


    Figures

  [Figure 1]



 

Top
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed1136    
    Printed15    
    Emailed0    
    PDF Downloaded37    
    Comments [Add]    

Recommend this journal